Drought, Delaware Beaches
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Delaware entered September with continuing drought conditions. Many daily, monthly and all time record low levels for streamflow and groundwater levels were being set and an outdoor burning ban was in effect.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Delaware entered September with continuing drought conditions. Many daily, monthly and all time record low levels for streamflow and groundwater levels were being set and an outdoor burning ban was in effect. Lawn and garden businesses were suffering as homeowners held off on landscape designs and the grass became dormant. Landscapers were given temporary certificates of occupancy for limited watering of new landscaping. Shallow wells were going dry in Sussex County including older developments in Lewes and Rehoboth Beach. Governor Ruth Ann Minner's declared state of drought emergency for New Castle County north of the Chesapeake and Delaware Canal remained in effect. The drought emergency imposed mandatory restrictions in northern New Castle County. The governor also asked downstate residents to voluntarily reduce their water use. Heavy rain, especially in Sussex County, on September 1st initiated the return of normal precipitation. The heavy rain on the 1st permitted Wilmington to pump water from the Brandywine Creek back into the Hoopes Reservoir for emergency storage. The return of rain permitted the state to lift all environmental and general burning bans as of the 6th. The rain came too late to help most crops with the exception of late planted soybeans. Governor Ruth Ann Minner requested the U.S. Department of Agriculture Secretary Ann Venneman declare a crop disaster in Delaware. About eighty-five percent of farmers have losses of greater than 30 percent. Corn, soybeans, lima beans, snap beans and hay all sustained serious damage. It was expected to be the worst statewide vegetable harvest in 15 years. The mid month crop report showed that nearly 70 percent of the corn, sorghum range and pastures were either in poor or very poor condition. About half of the soybean crop was also in poor or very poor condition. Only eighteen percent of the subsoil had adequate moisture. In spite of the return of normal precipitation, streamflows in New Castle County were still near record low levels at the end of the month. The drought sped leaf changes in the state as 10 to 20 percent of trees already were changing colors and dropping their leaves. Experts were expecting less color this autumn. As a result of recent droughts, Newark will have a new reservoir coming on line. On a county weighted average September monthly precipitation was 7.6 inches in Sussex County, 6.2 inches in Kent County and 3.6 inches in New Castle County. Normal is around 3.7 inches. The September monthly precipitation total in Georgetown (Sussex County) was 8.22 inches and at the New Castle County Airport was 3.42 inches. The Delaware River Basin Commission continued its drought emergency declaration for the entire Delaware River drainage basin. The New York City Reservoirs which feed the Delaware River fell from 59.7 percent of capacity on September 1st to 50.4 percent of capacity on October 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 10:22 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1122 PM EDT SAT AUG 31 2002
THE MARINE FORECASTER HAS BEEN IN TOUCH WITH MPC...AND GIVEN SOME OF
OUR COASTAL OBSERVATIONS FROM VARIOUS SOURCES OF WIND GUSTS IN
EXCESS OF 34 KT WE ARE PUTTING UP A GALE WARNING ALONG OUR COASTLINE
S OF LITTLE EGG INLET AND OVER LOWER DE BAY. PLETHORA OF PREV
DISCUSSIONS BELOW.
.PHI...GALE WARNING LOWER DE BAY...DE COAST AND NJ COAST FROM
LITTLE EGG INLET S.
SML CRAFT ADVY NJ COAST N OF LITTLE EGG INLET.
HVY SURF ADVY NJ AND DE CST.
MPD
******************************************************************
ANALYSES FROM THE SFC TO H5 SEEM TO FAVOR AVN MARGINALLY OVER THE
ETA. CAN SEE THE COASTAL TROF AT SFC AND H8 REACHING UP CLOSE TO THE
SRN PORTION OF FA. NICE THETA E ADVECTION INTO THE FAR SRN ZONES
WITH H8 DWPTS AT WAL OF 12C. BOTH ETA AND AVN ARE SIMILAR IN TAKING
THE H5 LOW THAT SHOWS UP ON ANALYSIS AND SAT PIX IN SWRN VA NE
OVERNIGHT. 18Z AVN OMEGA FIELDS DO A BETTER JOB OF HANDLING PRESENT
PCPN THAN 18Z MESOETA. WITH ALL THIS IN MIND...HAVE UPPED POPS IN
SRN ZONES OR HAVE JUST ELIMINATED THEM ALTOGETHER...IMMINENT OR
OCCURRING PRINCIPLE...AND HAVE MENTIONED THE PSBLTY OF HVY RAIN LATE
FOR SERN NJ AND POINTS S. TEMPS AND WINDS WERE TWEAKED A LTL...BUT
NO SIG CHANGES THERE. SCA AND HVY SURF ADVISORY CONT. PREV
DISCUSSIONS BELOW.
MPD
******************************************************************
LATEST 18Z MESOETA AND AVN SEEM TO BE TRENDING TWD A COMP SOLN...
BUT THEY ARE STILL PLANETS APART. BUT FOR THIS EVE...IT APRS THAT
SOME SPRINKLES HAVE REACHED A COUPLE OF OUR DRY ZONES AND WITH THE
BACLIN LEAF RISING OVR THE APLCHNS AND THE MESOETA TRENDING A BIT
WETTER...WE ADDED POPS TO ONE SLICE OF ZONES FARTHER N. ON THE OTHER
HAND...CLRG OVR LONG IS SHLD BUILD WWD AND WE WILL HANDLE ANY SHRT
TERM PCPN IN LEHIGH VLY/I80 NRN NJ ZONES WITH NOWCASTS.
TFG
******************************************************************
AS DISCUSSED AT LENGTH IN THE QPFPFD AND PMDHMD...THE FCST ISNT
EXACTLY CLR CUT THIS AFTN. AM NOT REAL FOND OF THE AVN BRINGING THE
AREA OF HVY RAIN BODILY NWD INTO THE FCST AREA. AM ALSO A BIT LEERY
OF THE ETA WITH THE 0.004 FOR ILG AND 2.248 AT DOV THRU SUN EVE.
HWVR...AT LEAST FOR THE SHORT TERM...LEANING TWD THE ETA...KEEPING
THE HIGHEST POPS S THRU SUN NGT...BUT SPRDG AT LEAST A CHC OF LGTR
RAIN N THRU THE FCST AREA LTR TNGT AND SUN. FOR MON...HOPING FOR A
BIT OF SUN...BUT STILL A CHC OF SHWRS ACRS THE FCST AREA.
GIVEN CURRENT TRENDS...THROWING SOME EVE SPKLS IN THE S CNTRL ZONES
BFR THE RAIN LTR TNGT.
LEANING CLOSER TO THE MET TEMPS THRU MON...THOUGH AS WITH THE REST
OF THE FCST...NOT PARTICULARLY CONFIDENT.
KRAUSDEZ003-004-NJZ012>014-020-022>027-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 950 PM EDT SAT AUG 31 2002 ...HEAVY SURF ADVISORY THROUGH SUNDAY... A STRONG EAST TO NORTHEAST WIND WILL PERSIST THROUGH SUNDAY ALONG THE COASTS OF NEW JERSEY AND DELAWARE. SEAS ALONG THE IMMEDIATE COAST HAVE BUILT TO 5 TO 7 FEET...WITH SEAS OF 7 TO 11 FEET FURTHER OFFSHORE. AS A RESULT...THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAVY SURF ADVISORY FOR TONIGHT AND SUNDAY. THE WIND SHOULD REMAIN FROM THE EAST AND NORTHEAST AT 15 TO 30 MPH THROUGH SUNDAY WITH SOME HIGHER GUSTS LIKELY. IF YOU WILL BE VISITING A BEACH IN NEW JERSEY OR DELAWARE THIS WEEKEND PAY SPECIAL ATTENTION TO THE ADVICE OF THE LOCAL BEACH PATROL. DO NOT ENTER WATERS THAT THE LOCAL BEACH PATROL HAVE DEEMED UNSAFE DUE TO THE HEAVY SURF. TIDES ARE RUNNING AROUND ONE AND A HALF FEET ABOVE NORMAL...AND THESE CONDITIONS WILL CONTINUE INTO SUNDAY. NO COASTAL FLOODING IS EXPECTED...AS THE NORMAL HIGH TIDES ARE RUNNING RATHER LOW WITH THE MOON IN ITS THIRD QUARTER. THE ONSHORE WIND SHOULD WEAKEN ON MONDAY AND THE WAVES AND TIDES ARE EXPECTED TO SUBSIDE AT THAT TIME. STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR TELEVISION...FOR THE LATEST WEATHER INFORMATION OVER THIS HOLIDAY WEEKEND. SZATKOWSKI
DEZ003-004-NJZ012>014-020-022>027-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1125 PM PM EDT SAT AUG 31 2002 ...HEAVY SURF ADVISORY THROUGH SUNDAY... ...GALE WARNING DELAWARE COAST AND SOUTHERN PART OF NEW JERSEY COAST... A STRONG EAST TO NORTHEAST WIND WILL PERSIST THROUGH SUNDAY ALONG THE COASTS OF NEW JERSEY AND DELAWARE. SEAS ALONG THE IMMEDIATE COAST HAVE BUILT TO 5 TO 7 FEET...WITH SEAS OF 7 TO 13 FEET FURTHER OFFSHORE. AS A RESULT...THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAVY SURF ADVISORY FOR TONIGHT AND SUNDAY...AND A GALE WARNING IS IN EFFECT FROM LITTLE EGG INLET NEW JERSEY SOUTH TO FENWICK ISLAND INCLUDING THE LOWER DELAWARE BAY. THE WINDS HAVE INCREASED FROM THE EAST AND NORTHEAST TO 25 TO 35 MPH WITH GUST EXPECTED OVER 40 MPH THROUGH SUNDAY WITH EVEN HIGHER GUSTS POSSIBLE SUNDAY AFTERNOON. IF YOU WILL BE VISITING A BEACH IN NEW JERSEY OR DELAWARE THIS WEEKEND PAY SPECIAL ATTENTION TO THE ADVICE OF THE LOCAL BEACH PATROL. DO NOT ENTER WATERS THAT THE LOCAL BEACH PATROL HAVE DEEMED UNSAFE DUE TO THE HEAVY SURF. TIDES ARE RUNNING AROUND ONE AND A HALF FEET ABOVE NORMAL...AND THESE CONDITIONS WILL CONTINUE INTO SUNDAY. THE HIGH TIDE ALONE WOULD NOT CAUSE FLOODING...HOWEVER THE COMBINATION OF THE HEAVY RAIN...AND THE STRONG WAVE ACTION AND RUNUP MAY CAUSE STREET FLOODING IN THE MORE VULNERABLE AREAS. RESIDENTS AND VACATIONERS MAY WANT TO MOVE THEIR CARS TO A HIGHER LOCATION. THE NEXT HIGH TIDE ALONG THE DELAWARE AND SOUTHERN NEW JERSEY COASTS OCCURS BETWEEN 230 AND 330 IN THE MORNING SUNDAY. THE ONSHORE WIND SHOULD WEAKEN ON MONDAY AND THE WAVES AND TIDES ARE EXPECTED TO SUBSIDE AT THAT TIME. STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR TELEVISION...FOR THE LATEST WEATHER INFORMATION OVER THIS HOLIDAY WEEKEND. EBERWINE
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321192, 5321193, 5321194, 5321195.